Alert archive / Virginia / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 55, NWS Blacksburg, VA

June 3, 1995Amherst County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 3, 1995, 5:37 PM EDT for Amherst County, Virginia. It was in force for 38 min.

The area

The counties it named.

The facts

Issued
Jun 3, 1995, 5:37 PM EDT (21:37 UTC)
Expired
Jun 3, 1995, 6:15 PM EDT
In force
38 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Amherst County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1995-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1995-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 032140 RRA
SVRRNK
VAC009-032215-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
537 PM EDT SAT JUN 3 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  615 PM EDT
FOR THE FOLLOWING COUNTY...
 
IN CENTRAL VIRGINIA
 
   ...CENTRAL AND EASTERN AMHERST COUNTY
 
AT 537 PM EDT...DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM
OVER THE TOWN OF AMHERST. THIS STORM WAS MOVING TO THE EAST AT 30
MILES AN HOUR...AND WILL PASS TO THE NORTH OF RIVERVILLE BETWEEN
555 AND 605 PM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEA~VY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
DESROSIERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:46 PM EDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 3, 2:46 PM EDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT SAT JUN 3 1995

RECOMMENDATIONS...

WBC...DON/T THINK WE NEED A POP TONITE- CUD HV A LATE AFT PERIOD B4
THE TONITE PERIOD. REST OF FCST ONLY DIFF FM GUIDNC- HIGHS MON LOOK
A LITTLE WARM WITH ERL FLOW.

CRW...SAME AS WBC ABOVE.

RDU...POPS LOOK A LITTLE LOW FOR YOUR AREA FOR THE NEXT 48 HRS WITH
A FRONT STALLED ACROSS THE STATE. ALSO TEMPS TOO WARM MON FOR OUR
CWA WITH AN EASTERLY FLOW THERE.

DISCUSSION...
JUST ANOTHER ONE OF THOSE DAYS..HV NOT HAD MUCH TIME TO LOOK AT
GRIDDS. ALL MODELS PRETTY SIMILAR IN PUSHING BACKDOORISH COLD FRONT
THRU OVERNITE AND STALLING IT IN THE CAROLINAS. MAYBE WE WILL GET A
RESPITE FROM ALL OF THIS RAIN. IT WILL BE INTERESTING TO SEE WHAT
T.S. ALLISON DOES- THE MODELS IND THAT FLA AND FAR SE MAY BE IN FOR
A SOAKING.
JJ

In the hours before

Special weather statement, Jun 3, 3:09 PM EDT, 2 hours 28 minutes before
VAZ018>020-023-033-034-044-WVZ042>045-032015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
309 PM EDT SAT JUN 3 1995

AT 300 PM DOPPLER RADAR IN BLACKSBURG SHOWED WIDELY SCATTERED
THUNDERSTORMS DUMPING SOME HEAVY DOWNPOURS OVER PARTS OF SOUTHEAST
WEST VIRGINIA AND SOUTHWEST VIRGINIA.

ONE BAND OF THUNDERSTORMS EXTENDED FROM NORTHERN PATRICK
COUNTY...ACROSS NORTHWEST HENRY COUNTY...AND CENTRAL AND SOUTHERN
FRANKLIN COUNTY...ON INTO SOUTHERN BEDFORD AND NORTHWEST
PITTSYLVANNIA COUNTIES. THESE STORMS WERE MOVING TO THE
EAST-NORTHEAST AT ABOUT 25 MPH AND WILL MOVE INTO CAMPBELL COUNTY
BETWEEN 315 AND 330 PM. RADAR ESTIMATES OF RAINFALL HAVE BEEN AROUND
1 INCH OF RAIN IN LESS THAN AN HOUR WITH THESE STORMS. AN AUTOMATED
RAIN GAGE IN SOUTHERN FRANKLIN COUNTY HAD NEAR AN INCH OF RAIN IN A
HALF HOUR.

ANOTHER AREA OF THUNDERSTORMS WAS OVER MUCH OF SOUTHEAST WEST
VIRGINIA FROM GREENBRIER COUNTY SOUTHWEST THROUGH MONROE...SUMMERS
AND MERCER COUNTIES. THIS AREA OF THUNDERSTORMS ALSO EXTENDED ACROSS
BATH...ALLEGHANY...ROCKBRIDGE AND NORTHERN BOTETOURT COUNTIES IN
SOUTHWEST VIRGINIA. RADAR RAINFALL ESTIMATES FOR THESE STORMS WERE
ALSO AROUND 1 INCH IN LESS THAN AN HOUR.

THIS AMOUNT OF RAINFALL IN SUCH A SHORT PERIOD OF TIME WILL LIKELY
CAUSE SOME FLOODING OF LOW LYING AREAS AND PONDING OF WATER ON THE
ROADS.

IN ADDITION TO THE HEAVY DOWNPOURS...ANY OF THESE STORMS MAY PRODUCE
STRONG GUSTY WINDS AND DANGEROUS LIGHTNING.

NEVER DRIVE INTO A FLOODED STRETCH OF ROAD.  THE DEPTH OF WATER MAY
BE ENOUGH TO FLOAT YOUR VEHICLE.

JJ
Special weather statement, Jun 3, 3:11 PM EDT, 2 hours 26 minutes before
VAZ018>020-023-033-034-044-WVZ042>045-032015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
309 PM EDT SAT JUN 3 1995

AT 300 PM DOPPLER RADAR IN BLACKSBURG SHOWED WIDELY SCATTERED
THUNDERSTORMS DUMPING SOME HEAVY DOWNPOURS OVER PARTS OF SOUTHEAST
WEST VIRGINIA AND SOUTHWEST VIRGINIA.

ONE BAND OF THUNDERSTORMS EXTENDED FROM NORTHERN PATRICK
COUNTY...ACROSS NORTHWEST HENRY COUNTY...AND CENTRAL AND SOUTHERN
FRANKLIN COUNTY...ON INTO SOUTHERN BEDFORD AND NORTHWEST
PITTSYLVANNIA COUNTIES. THESE STORMS WERE MOVING TO THE
EAST-NORTHEAST AT ABOUT 25 MPH AND WILL MOVE INTO CAMPBELL COUNTY
BETWEEN 315 AND 330 PM. RADAR ESTIMATES OF RAINFALL HAVE BEEN AROUND
1 INCH OF RAIN IN LESS THAN AN HOUR WITH THESE STORMS. AN AUTOMATED
RAIN GAGE IN SOUTHERN FRANKLIN COUNTY HAD NEAR AN INCH OF RAIN IN A
HALF HOUR.

ANOTHER AREA OF THUNDERSTORMS WAS OVER MUCH OF SOUTHEAST WEST
VIRGINIA FROM GREENBRIER COUNTY SOUTHWEST THROUGH MONROE...SUMMERS
AND MERCER COUNTIES. THIS AREA OF THUNDERSTORMS ALSO EXTENDED ACROSS
BATH...ALLEGHANY...ROCKBRIDGE AND NORTHERN BOTETOURT COUNTIES IN
SOUTHWEST VIRGINIA. RADAR RAINFALL ESTIMATES FOR THESE STORMS WERE
ALSO AROUND 1 INCH IN LESS THAN AN HOUR.

THIS AMOUNT OF RAINFALL IN SUCH A SHORT PERIOD OF TIME WILL LIKELY
CAUSE SOME FLOODING OF LOW LYING AREAS AND PONDING OF WATER ON THE
ROADS.

IN ADDITION TO THE HEAVY DOWNPOURS...ANY OF THESE STORMS MAY PRODUCE
STRONG GUSTY WINDS AND DANGEROUS LIGHTNING.

NEVER DRIVE INTO A FLOODED STRETCH OF ROAD.  THE DEPTH OF WATER MAY
BE ENOUGH TO FLOAT YOUR VEHICLE.

JJ
Special weather statement, Jun 3, 4:14 PM EDT, 1 hour 23 minutes before
VAZ035-032050-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 PM EDT SAT JUN 3 1995

AT 414 PM EDT...DOPPLER WEATHER RADAR SHOWED A STRONG THUNDERSTORM
IN NORTHEAST AMHERST COUNTY...NEAR THE TOWN OF LOWESVILLE.  THIS
STORM WAS MOVING TO THE EAST AT 25 MILES AN HOUR.

STRONG GUSTY WINDS...HEAVY DOWNPOURS AND SMALL HAIL ARE ALL POSSIBLE
WITH THIS STORM...WHICH WILL MOVE INTO NELSON COUNTY BY 430 PM.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

DESROSIERS
Special weather statement, Jun 3, 4:16 PM EDT, 1 hour 21 minutes before
VAZ035-032050-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 PM EDT SAT JUN 3 1995

AT 414 PM EDT...DOPPLER WEATHER RADAR SHOWED A STRONG THUNDERSTORM
IN NORTHEAST AMHERST COUNTY...NEAR THE TOWN OF LOWESVILLE.  THIS
STORM WAS MOVING TO THE EAST AT 25 MILES AN HOUR.

STRONG GUSTY WINDS...HEAVY DOWNPOURS AND SMALL HAIL ARE ALL POSSIBLE
WITH THIS STORM...WHICH WILL MOVE INTO NELSON COUNTY BY 430 PM.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

DESROSIERS
Special weather statement, Jun 3, 4:48 PM EDT, 49 minutes before
VAZ024-035-044-032155-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
448 PM EDT SAT JUN 3 1995

AT 448 PM EDT...DOPPLER WEATHER RADAR INDICATED SCATTERED
THUNDERSTORMS CONTINUING OVER CENTRAL VIRGINIA.  THE STORMS WERE
MOVING TO THE EAST AT ABOUT 35 MILES AN HOUR.

ONE STRONG STORM WAS LOCATED OVER SOUTHWEST ROCKBRIDGE COUNTY
JUST WEST OF THE TOWN OF NATURAL BRIDGE STATION.  THIS STORM
WILL REACH NATURAL BRIDGE STATION AND GLASGOW BETWEEN 455 AND 510
PM BEFORE MOVING INTO WESTERN AMHERST COUNTY.

A SECOND STRONG STORM WAS LOCATED OVER CENTRAL PITTSYLVANIA COUNTY
NEAR THE TOWN OF CHATAM.  IT WILL REACH PASS TO THE SOUTH OF JAVA
BETWEEN 500 AND 510 PM.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN.
Special weather statement, Jun 3, 4:50 PM EDT, 47 minutes before
VAZ024-035-044-032155-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
448 PM EDT SAT JUN 3 1995

AT 448 PM EDT...DOPPLER WEATHER RADAR INDICATED SCATTERED
THUNDERSTORMS CONTINUING OVER CENTRAL VIRGINIA.  THE STORMS WERE
MOVING TO THE EAST AT ABOUT 35 MILES AN HOUR.

ONE STRONG STORM WAS LOCATED OVER SOUTHWEST ROCKBRIDGE COUNTY
JUST WEST OF THE TOWN OF NATURAL BRIDGE STATION.  THIS STORM
WILL REACH NATURAL BRIDGE STATION AND GLASGOW BETWEEN 455 AND 510
PM BEFORE MOVING INTO WESTERN AMHERST COUNTY.

A SECOND STRONG STORM WAS LOCATED OVER CENTRAL PITTSYLVANIA COUNTY
NEAR THE TOWN OF CHATAM.  IT WILL REACH PASS TO THE SOUTH OF JAVA
BETWEEN 500 AND 510 PM.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 4:55 PM EDTSevere Thunderstorm WarningRNKBuckingham65 min
Jun 3, 6:16 PM EDTFlash Flood WarningRNKBuckingham104 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.